Hail, Gallia
- When
- June 3, 7:00 PM EST
- Where
- Gallia County, 0.69 mi S of Gallipolis
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.810, -82.200
Showers and strong to severe thunderstorms sprouted in the afternoon and evening of June 3rd as a backdoor cold front approached and then pushed across the area. In the evening, several trees were blown down in Crooksville to to strong downburst winds accompanying the passing storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Showers and strong to severe thunderstorms sprouted in the afternoon and evening of June 3rd as a backdoor cold front approached and then pushed across the area. In the evening, several trees were blown down in Crooksville to to strong downburst winds accompanying the passing storms. Downed tree limbs and localized street flooding also occurred near Gallipolis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 3, 1:52 PM EST, 5 hours 8 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 252 PM EDT Sat Jun 3 2023 .SYNOPSIS... A backdoor cold front brings showers/storms this afternoon and evening. Mainly dry weather is expected for the new work week, with much cooler temperatures arriving by Wednesday following another cold front. && .NEAR TERM /THROUGH SUNDAY/... As of 120 PM Saturday... A backdoor cold front pushes through the region this afternoon into this evening with scattered to numerous showers and thunderstorms expected ahead of, along, and behind it. Mesoscale models generally depict between 500-1000J/kg of MLCAPE with fairly weak deep layer shear of 10-20KTs. The main concern with these storms will be locally gusty/damaging winds owing to a well mixed boundary layer with surface dew point depressions around 20F promoting more significant downdrafts. With generally weak steering flow these storms may also be fairly slow moving allowing for localized rainfall amounts of 1-2 inches within an hour. If one of these convective cores goes over a built up or very flood prone area could see some localized water issues. Given weak shear and wet bulb zeros near 11kft, any hail risk would likely be contingent on storm scale interaction. The cold front clears the region to the south by late this evening. In the wake of spotty precipitation falling today and relatively light boundary layer flow, could see some fog developing overnight in the better protected valleys - contingent on upper level cloud cover exiting early enough. Sunday will be slightly cooler with lowlands highs generally in the 80s. Should see less convective activity, primarily confined to the mountains and adjacent foothills where diurnal upslope provides a trigger. With weak flow through the column severe weather is not expected, but some gusty winds will be possible with any downdrafts. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 230 PM Saturday... Mainly dry weather is expected on Monday/Tuesday outside of a few isolated diurnal showers/storms across the higher terrain. Seasonable temperatures are expected both days amid a decent amount of sunshine, with a cold front crossing through the region on Tuesday mainly dry. Patchy river valley fog will be possible at night across the deeper valleys of VA/WV. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 230 PM Saturday... Following the passage of the aforementioned cold front, gradually building surface high pressure will result in a beautiful stretch of weather across the region by early June standards. Mostly sunny skies and seasonably cool temperatures are expected throughout the period, with even the lowlands progged to remain in the 70s for highs on Wednesday/Thursday. This results in chilly overnight low temperatures, with some patchy river valley fog across the typical deeper valleys of central/southern WV and southwest VA. There could even be a bit of patchy frost Thursday morning in the typical northern mountain valley cold spots. A rather stagnant upper low positioned across the northeastern CONUS throughout this period may provide enough forcing (with diurnal heating) for a few isolated showers across the mountains at times, but given antecedent progressively drier soil moisture and lessening evapotranspiration, any activity should be quite isolated. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 120 PM Saturday... A backdoor cold front pushes through the region this afternoon into this evening with scattered to numerous showers and thunderstorms expected ahead of, along, and behind it. Some of these storms may produce gusty, erratic winds and small hail. The highest probability of terminal impacts will occur at EKN/BKW/CKB where TEMPO groups for TSRA have been added. For the remaining terminals, confidence is lower in terminal impacts and will code only VCTS for now. Convective activity quickly winds down tonight with loss of heating. Protected valley locations that receive measurable rainfall will be more prone to fog tonight - contingent on skies clearing. Confidence is highest in fog at EKN where IFR impacts are coded over 9Z. For the non-valley terminals, generally think light flow will help to keep any fog at bay. Winds generally light and easterly/northerly outside of convection. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing, location, intensity and resultant impacts to ceiling/visibility from showers and thunderstorms may vary. Fog may not develop at EKN tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SUNDAY... No widespread IFR conditions are anticipated. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/GW NEAR TERM...JP SHORT TERM...GW LONG TERM...GW AVIATION...JP
Hazardous Weather Outlook National Weather Service Charleston WV 1235 PM EDT Sat Jun 3 2023 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-041645- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1235 PM EDT Sat Jun 3 2023 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Stronger thunderstorms this afternoon and evening could produce isolated instances of large hail and/or damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Preliminary Local Storm Report
National Weather Service Charleston WV
718 PM EDT Sat Jun 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM Tstm Wnd Dmg Pinch 38.41N 81.48W
06/03/2023 Kanawha WV 911 Call Center
Tree down at Indian Creek Rd. and Rena Mae
Dr. blocking northbound lane.
&&Special Weather Statement
National Weather Service Charleston WV
720 PM EDT Sat Jun 3 2023
OHZ086-WVZ006>008-014-032345-
Gallia OH-Jackson WV-Mason WV-Cabell WV-Putnam WV-
720 PM EDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of southeastern Gallia,
Mason, northeastern Cabell, northern Putnam and west central Jackson
Counties through 745 PM EDT...
At 719 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, or 7 miles north of Winfield, moving west at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Point Pleasant, Gallipolis, Buffalo, Henderson, Leon, Grimms Landing,
Gallopolis Ferry, Southside, Fraziers Bottom and Ashton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3879 8176 3858 8178 3851 8224 3887 8220
TIME...MOT...LOC 2319Z 081DEG 30KT 3864 8190
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LTCPreliminary Local Storm Report
National Weather Service Charleston WV
726 PM EDT Sat Jun 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM Tstm Wnd Dmg Eleanor 38.54N 81.93W
06/03/2023 Putnam WV 911 Call Center
Tree down on Maple St. Report time 704 pm.
Event time estimated from radar.
&&Special Weather Statement
National Weather Service Charleston WV
739 PM EDT Sat Jun 3 2023
OHZ085-WVZ007>009-040000-
Meigs OH-Jackson WV-Mason WV-Wood WV-
739 PM EDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of eastern Meigs, north
central Mason, northern Jackson and southwestern Wood Counties
through 800 PM EDT...
At 739 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ravenswood, or 7 miles east of Racine, moving west at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pomeroy, Racine, Forked Run State Park, Ravenswood, New Haven, Mason,
Middleport, Chester, Syracuse, Hartford City, Portland, Reedsville,
Darwin and Letart.
This includes Interstate 77 in West Virginia between mile markers 147
and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3909 8157 3895 8159 3885 8209 3919 8207
TIME...MOT...LOC 2339Z 072DEG 21KT 3897 8178
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
LTCSpecial Weather Statement
National Weather Service Charleston WV
745 PM EDT Sat Jun 3 2023
KYZ101>103-OHZ083>087-WVZ005-006-040015-
Boyd KY-Greenup KY-Carter KY-Jackson OH-Meigs OH-Gallia OH-
Lawrence OH-Vinton OH-Wayne WV-Cabell WV-
745 PM EDT Sat Jun 3 2023
...Strong thunderstorms will impact portions of Boyd, southeastern
Greenup, east central Carter, west central Meigs, Gallia,
southeastern Jackson, southeastern Vinton, Lawrence, west central
Cabell and northwestern Wayne Counties through 815 PM EDT...
At 743 PM EDT, Doppler radar was tracking a line of strong gusts
ahead of some thunderstorms near Point Pleasant to 11 miles
southwest of Gallipolis to 14 miles east of Lake Vesuvius to 8 miles
north of Chesapeake to near Proctorville to near Ceredo. Movement
was northwest at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntington, Ashland, Ironton, Gallipolis, Coal Grove, Oak Hill, Rio
Grande, Chesapeake, Cannonsburg, Lake Vesuvius, Kenova, Catlettsburg,
Ceredo, Princess, Coalton, Naples, Rush, Gallia, Flatwoods and South
Point.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 178 and 191.
Interstate 64 in West Virginia between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3866 8269 3872 8270 3875 8266 3887 8262
3916 8234 3888 8216 3867 8231 3849 8238
3827 8251 3833 8286
TIME...MOT...LOC 2343Z 128DEG 26KT 3888 8218 3871 8235 3865 8236 3856
8242 3850 8241 3836 8249
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LTCSpecial Weather Statement
National Weather Service Charleston WV
749 PM EDT Sat Jun 3 2023
KYZ101-103-OHZ083-086-087-WVZ006-007-040015-
Boyd KY-Greenup KY-Jackson OH-Gallia OH-Lawrence OH-Mason WV-
Cabell WV-
749 PM EDT Sat Jun 3 2023
...Strong thunderstorms will impact portions of northeastern Boyd,
southeastern Greenup, Gallia, southeastern Jackson, Lawrence, west
central Mason and north central Cabell Counties through 815 PM EDT...
At 748 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Point Pleasant to 8 miles
southeast of Gallipolis to 8 miles north of Ona. Movement was west at
45 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ashland, Ironton, Point Pleasant, Gallipolis, Coal Grove, Oak Hill,
Rio Grande, Lake Vesuvius, Greenup, Oldtown, Naples, Franklin
Furnace, Gallia, Flatwoods, Russell, Vernon, Waterloo, Raceland,
Worthington and Wurtland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3858 8283 3857 8281 3860 8274 3865 8277
3868 8276 3868 8270 3875 8270 3875 8266
3882 8265 3895 8253 3888 8191 3871 8206
3848 8220 3843 8292
TIME...MOT...LOC 2348Z 091DEG 40KT 3883 8202 3872 8212 3855 8222
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
LTCThe Charleston,WV radar (KRLX), 69 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees were blown down near Milligan.
A few downed tree limbs were observed near Gallipolis. Part of the city lost power as a result of the downed trees. Pea size hail and localized street flooding were also reported within the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107006, 1093584, 1093585.